Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 1989 Dec 15;111(12):1001-5.

The effect of vitamin K supplementation on circulating osteocalcin (bone Gla protein) and urinary calcium excretion.

Author information

  • 1University of Limburg, Maastricht, The Netherlands.

Abstract

STUDY OBJECTIVE:

To determine whether vitamin K administration affects urinary calcium excretion in postmenopausal women.

DESIGN:

Before- and after-trials with a 2-week treatment period.

SUBJECTS:

Healthy postmenopausal women (55 to 75 years old) were recruited from the convents in and around Maastricht. Controls (25 to 40 years old) were healthy premenopausal volunteers.

INTERVENTION:

Daily administration of 1 mg of vitamin K for 2 weeks.

MEASUREMENTS:

Serum immunoreactive osteocalcin: hydroxylapatite binding (HAB) capacity of serum immunoreactive osteocalcin; excretion of calcium, hydroxyproline, and creatinine in the urine during the last 2 h of a 16-h fasting period.

RESULTS:

In premenopausal women, no effect of vitamin K administration was seen. In the postmenopausal group, vitamin K induced increased serum immunoreactive osteocalcin concentration; normalization of the HAB capacity of serum immunoreactive osteocalcin (this marker was less than 50% that of the controls in the pretreatment samples); a decrease in urinary calcium excretion, notably in the "fast losers" of calcium; and a parallel decrease in urinary hydroxyproline excretion in the fast losers of calcium.

CONCLUSIONS:

The serum immunoreactive osteocalcin level may vary with vitamin K status. This variance should be taken into consideration if osteocalcin is used as a marker for osteoblast activity. Vitamin K is one factor that may play a role in the loss of bone mass in postmenopausal osteoporosis.

PMID:
2556952
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk